Mesalamine (5-ASA)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jul 2009
Total Posts : 7
   Posted 7/16/2009 11:03 PM (GMT -6)   
I have been reading (lurking) this forum a lot and I have noticed some posts that mention the use of Mesalamine actually making their UC symptoms worse. I don't really understand this because I was under the impression that Mesalamine (5-Aminosalicylic Acid) is normally used to REDUCE gastrointestinal inflammation. Can anyone make any sense of this? I am trying to find out the exact reason why, other than the fact that everyone responds to drugs differently. Is it because there is a point at which the severity of the patient's UC is such that 5-ASA is useless and the patient requires stronger medication/treatment to notice any benefit?

Elite Member

Date Joined May 2003
Total Posts : 30180
   Posted 7/17/2009 12:56 AM (GMT -6)   
Some of the side effects can be exacerbation of symptoms. I believe that some doctors prescribe the highest dosage and the patient cannot tolerate that amount.

Best to start lower and increase in incriments.

It's a treatment medication as well as maintenance. The use of oral and rectal is optimum.

I started with 20 times a day...explosive, razor-like bloody diarrhea....the only meds I've used is the 5ASA oral/rectal.

Not all patients can use all meds...there are some who cannot use the 5ASA meds at all.

*Heather* Status: maintenance Asacol 6 daily + Salofalk enemas every 4th night
~diagnosed January 1989 UC (proctosigmoiditis)
~UC meds: Asacol (3 @ 2x daily); Salofalk enemas nightly for flares & taper to maintenance 
~Bentylol (dicyclomine) 20mg as needed; Ranitidine (reflux);  Effexor XR 75mg(depression);  Pulmicort/Airomir (asthma) 
~vitamins/minerals/supplementsProbiotics....(RenewLife Ultimate Flora Critical Care + Primadophilus Reuteri). @ bedtime
~various digestive enzymes as needed
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!

Regular Member

Date Joined Jul 2009
Total Posts : 118
   Posted 7/17/2009 6:05 AM (GMT -6)   
I agree that certain patients can tolerate high doses of drugs better than others. I take 5ASA and do well tolerating until I have to increase more during a flare. Then I get abdominal cramping and intermittent constipation for side effects. But I am a person that is extremely sensitive to all meds and docs have trouble finding them for me.

Veteran Member

Date Joined Apr 2009
Total Posts : 654
   Posted 7/17/2009 7:45 AM (GMT -6)   
I'm allergic to Asacol and Lialda.  My D went from 10-15 times a day to 20-30 times a day when I was on this.  I also had severe joint pain(neck and wrists) and then, vomitting, and then severe abdominal pain.  I just can't use any 5 asa's.  I also tried Imuran and I'm allergic to that also.  My doc said that about 50% of people allergic to 5 asa's are allergic to imuran and 6mp.  Luck me.  I have severe UC throughout my whole colon.  I start remi on July 23rd.  Alot of people have success on 5 asa's hopefully you do too. 
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 17, 2018 12:30 AM (GMT -6)
There are a total of 2,940,484 posts in 322,665 threads.
View Active Threads

Who's Online
This forum has 161096 registered members. Please welcome our newest member, syghnvyhdy.
247 Guest(s), 3 Registered Member(s) are currently online.  Details
lizzy4451, astroman, GloforHim